Nebraska, 2019

Hail in Nebraska, May 17, 2019

May 17, 2019 · NWS CYS · 4 events in 1 county or zone

Severe thunderstorms moved across the southern counties in the Nebraska Panhandle producing quarter to golfball size hail over Cheyenne County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms moved across the southern counties in the Nebraska Panhandle producing quarter to golfball size hail over Cheyenne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 17, 3:20 PM MST, 58 minutes earlier.

Area forecast discussion, May 17, 3:20 PM MST, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
420 PM MDT Fri May 17 2019

.MESOSCALE UPDATE...
Issued at 420 PM MDT Fri May 17 2019

The airmass has significantly stabilized over southeastern Wyoming
under thick cloudcover and rainfall...so we dropped SVR TSTM Watch
171 for those areas in the latest update. We continue with the
watch across our southern Nebraska Panhandle zones where
instability remains, but main area of concern there will be
Kimball and Cheyenne counties where SBCAPE 600 to 1000 j/kg
continues along the Colorado border. We also may drop the watch
early for Scottsbluff, Banner and Morrill counties if we don't
see significant airmass recovery there in the next couple of
hours. Right now that instability recovery does not seem overly
likely given amount of mid/high cloud spreading north from the
storms in Colorado. Stay tuned. /Garmon

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...JG

S$
Hazardous weather outlook, May 17, 1:58 AM MST, 14 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
258 AM MDT Fri May 17 2019

NEZ002-003-019-095-096-WYZ101-102-107-108-180900-
Dawes-Box Butte-Scotts Bluff-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-
258 AM MDT Fri May 17 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Strong to severe thunderstorms will be possible this afternoon
along a cold front. Strong winds and large hail will be possible
along with very heavy rainfall. The most likely time for severe
storms is from Noon to 6 pm.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Active weather is expected through the weekend and in to early
next week with periods of showers and thunderstorms. Heavy rain
and cooler temperatures are also expected which could cause
flooding concerns.

.Spotter information statement...

Spotter activation will likely be needed this afternoon and
evening.

NEZ020-021-054-055-WYZ118-119-180900-
Banner-Morrill-Kimball-Cheyenne-Central Laramie County-
East Laramie County-
258 AM MDT Fri May 17 2019

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TONIGHT

Strong to severe thunderstorms are expected this afternoon and
early evening along a stalled frontal boundary. Strong low level
wind shear and instability will be present suggesting a threat for
strong winds large hail and possibly tornadoes. The most likely
time frame for severe storms is 1 to 8 pm.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Active weather is expected through the weekend and in to early
next week with periods of showers and thunderstorms. Heavy rain
and cooler temperatures are also expected which could cause
flooding concerns.

.Spotter information statement...

Spotter activation will likely be needed this afternoon and
evening.

WYZ103>106-109>117-180900-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
258 AM MDT Fri May 17 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Scattered showers and thunderstorms are possible his afternoon
with an isolated chance for strong winds and large hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

An active Storm track will bring below average temperatures and
above average precipitation to southeastern Wyoming and western
Nebraska through the weekend and into next week. SNow will be
possible in the higher elevations with potential for increased
flooding.

.Spotter information statement...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, May 17, 12:41 PM MST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
141 PM MDT Fri May 17 2019

WYZ117>119-172030-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
141 PM MDT Fri May 17 2019

...SPECIAL WEATHER STATEMENT...

At 141 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rockport, or 13 miles south of Cheyenne, moving northeast at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cheyenne.

This includes Interstate 80 in Wyoming between mile markers 367 and
382.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.

LAT...LON 4127 10458 4107 10430 4100 10442 4100 10484
TIME...MOT...LOC 1941Z 228DEG 18KT 4096 10475

Worley
Local storm report, May 17, 1:50 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
250 PM MDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             7 SE BURNS              41.13N 104.26W
05/17/2019  M1.75 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

JG
Special weather statement, May 17, 2:10 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
310 PM MDT Fri May 17 2019

NEZ020-054-WYZ119-172200-
Kimball NE-Banner NE-East Laramie County WY-
310 PM MDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIMBALL...SOUTH
CENTRAL BANNER AND EAST CENTRAL LARAMIE COUNTIES UNTIL 400 PM MDT...

At 310 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pine Bluffs, or 27 miles west of Kimball, moving northeast at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Pine Bluffs, Oliver Campground, Oliver Reservoir and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 394 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

LAT...LON 4112 10420 4124 10426 4150 10380 4126 10362
TIME...MOT...LOC 2110Z 236DEG 11KT 4119 10419

Worley
Local storm report, May 17, 2:19 PM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
319 PM MDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             7 SE BURNS              41.12N 104.26W
05/17/2019  E1.75 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

WILLS
Special weather statement, May 17, 3:30 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
430 PM MDT Fri May 17 2019

NEZ054-055-172315-
Kimball NE-Cheyenne NE-
430 PM MDT Fri May 17 2019

...SPECIAL WEATHER STATEMENT...

At 430 PM MDT, Doppler radar was tracking a strong thunderstorm near
Westplains, or 22 miles south of Kimball, moving northeast at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Potter.

This includes Interstate 80 in Nebraska between mile markers 33 and
51.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4134 10333 4108 10299 4100 10314 4100 10362
TIME...MOT...LOC 2230Z 223DEG 24KT 4092 10355

Worley
Special weather statement, May 17, 4:12 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
512 PM MDT Fri May 17 2019

NEZ021-055-180000-
Cheyenne NE-Morrill NE-
512 PM MDT Fri May 17 2019

...SPECIAL WEATHER STATEMENT...

At 512 PM MDT, Doppler radar was tracking a strong thunderstorm near
Brownson, or 10 miles west of Sidney, moving northeast at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sidney, Dalton, Gurley, Colton, Brownson, Lorenzo and Sidney Airport.

This includes Interstate 80 in Nebraska between mile markers 43 and
62.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4100 10310 4109 10333 4152 10302 4127 10264
TIME...MOT...LOC 2312Z 220DEG 25KT 4110 10317

Worley

The radar

The Cheyenne radar (KCYS), 154 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Cheyenne

When
May 17, 4:18 PM MST
Where
Cheyenne County, 1.48 mi SSE of Sidney
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.130, -102.970

Hail, Cheyenne

When
May 17, 4:18 PM MST
Where
Cheyenne County, 0.69 mi S of Sidney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.140, -102.980

Hail, Cheyenne

When
May 17, 4:22 PM MST
Where
Cheyenne County, 1.25 mi ENE of Sidney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.160, -102.960

Hail, Cheyenne

When
May 17, 4:38 PM MST
Where
Cheyenne County, 7.78 mi E of Gurley
Measured
1.75 in hail
Reported by
Public
Coordinates
41.320, -102.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816866, 816867, 816868, 816869.